Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 56, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 27, 2019, 8:17 AM CDT for 5 counties in Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 8:17 AM CDT (13:17 UTC)
- Expired
- Jun 27, 2019, 9:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, MN, McLeod County, MN, Nicollet County, MN, Renville County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:01 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WUUS53 KMPX 271317
SVRMPX
MNC015-085-103-129-143-271400-
/O.NEW.KMPX.SV.W.0056.190627T1317Z-190627T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
817 AM CDT Thu Jun 27 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Sibley County in central Minnesota...
Southwestern McLeod County in central Minnesota...
Central Brown County in south central Minnesota...
Southeastern Renville County in central Minnesota...
Northern Nicollet County in south central Minnesota...
* Until 900 AM CDT.
* At 817 AM CDT, a severe thunderstorm was located 7 miles south of
Fairfax, or 15 miles northwest of New Ulm, moving northeast at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Ulm, Le Sueur, Sleepy Eye, Gaylord, Arlington, Winthrop,
Fairfax, Henderson, Gibbon, Brownton, Buffalo Lake and Stewart.
This includes the following highways...
U.S. Highway 14 between mile markers 89 and 107.
U.S. Highway 169 between mile markers 74 and 78.
U.S. Highway 212 between mile markers 96 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4445 9487 4452 9488 4453 9494 4458 9499
4483 9439 4451 9389 4443 9393 4421 9465
TIME...MOT...LOC 1317Z 246DEG 51KT 4442 9474
HAIL...1.00IN
WIND...60MPH
$$
ETA1 follow-up statement
987
WWUS53 KMPX 271347
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
847 AM CDT Thu Jun 27 2019
MNC015-085-103-129-143-271400-
/O.CON.KMPX.SV.W.0056.000000T0000Z-190627T1400Z/
Sibley MN-McLeod MN-Brown MN-Renville MN-Nicollet MN-
847 AM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SIBLEY...SOUTHWESTERN MCLEOD...EAST CENTRAL BROWN...SOUTHEASTERN
RENVILLE AND NORTHEASTERN NICOLLET COUNTIES...
At 847 AM CDT, a severe thunderstorm was located over Gaylord, or 22
miles southeast of Hutchinson, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Ulm, Le Sueur, Gaylord, Arlington, Winthrop, Henderson, Gibbon,
Brownton, Buffalo Lake, Stewart, Lafayette and Sumter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4460 9470 4469 9472 4483 9439 4451 9389
4443 9393 4426 9450
TIME...MOT...LOC 1347Z 246DEG 51KT 4459 9420
HAIL...1.00IN
WIND...60MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:48 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 27, 5:48 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 548 AM CDT Thu Jun 27 2019 .UPDATE... Issued at 542 AM CDT Thu Jun 27 2019 Updated to include 12z aviation discussion below. && .SHORT TERM...(Today through Friday) Issued at 345 AM CDT Thu Jun 27 2019 Surface analysis early this morning shows a wavy quasi-stationary front extending from central Wyoming eastward across the Dakotas through southern MN on into the northern Ohio Valley region. Aloft, the pattern continues of a cutoff low over the Pacific NW with a ridge over the central CONUS. The overall upper level pattern will change very little over the next 24-36 hours, as the cutoff low will remain over the Pacific NW and the ridge over the central states will only continue to build. However, there are a few distinct shortwave disturbances on the western fringes of the ridge which will be capable of maintaining or even enhancing the ongoing MCV over the central Dakotas early this morning. Along with the stagnant upper level pattern, the surface front will also move very little as a whole, but segments of the front will waver which will be key into how convection, and hence the severe weather threat, will develop over the area today. Multiple elements promoting severe weather are in place: the nose of a LLJ, instability (MLCAPE) on the order of 2500-3500 J/kg, bulk shear approaching 30-35kt and enhanced isentropic lift in the vicinity of the warm front, especially over western MN. The X-factor will be how the ongoing convection develops and whether it continues to drive northward or makes more of a right turn to follow the front. Multiple versions of the HRRR tend to drive the MCV eastward over southern MN from 12z onward, pushing it towards the Twin Cities around 16z-18z. Other models, namely the NAM, keep the MCV well to the north while the GFS/EC muddy it up and give a less developed scenario. Given the better initializations of the HRRR, am opting to stick to that idea and continue the thinking that an organized cluster of storms will re-develop out of the ongoing system in southern MN and shift eastward through much of the WFO MPX coverage area this morning into this afternoon, close to the warm front location. With organized strong/severe storms of this nature, damaging straight-line winds will be the main hazard but some hail cannot be ruled out. SPC maintains a Slight Risk of severe storms and this is certainly warranted. As noted in its discussion, will need to see how this scenario evolves in case any upgrades are needed in later outlooks. Have already seen multiple wind gusts of 45-55kt in the western Dakotas with the ongoing storms. The other concern with this system is the high PWAT value (over 1.5 inches) and the high efficiency of rainfall developed with the existing MCS. Again noting the convective features in place, it would not at all be unreasonable to see fairly widespread 1-2" rainfall amounts during the day today with isolated higher amounts. While FFG looks reasonable and may be achieved, not expecting a lot of flooding issues due to that the ground can take on a lot of rain and has not received an overabundance of rainfall recently. By late in the day into the evening, the environment is expected to be well worked over from the passing MCV. The loss of insolation will also contribute to a loss of instability so have continued the idea of diminishing PoPs tonight through Friday. With the possible exception of isolated showers in interior Wisconsin tomorrow, the entire coverage area is expected to remain dry as the ridge axis aloft moves closer to being atop MN/WI. That said, the additional ground moisture from today's rain will contribute to a highly moisture atmosphere as evidenced by dewpoints climbing from the mid- upper 60s today to the upper 60s and lower 70s on Friday. Ongoing warm air advection will keep highs in the 80s both today and tomorrow which will allow heat index values to climb into the lower 90s, especially on Friday. .LONG TERM...(Friday night through Wednesday) Issued at 345 AM CDT Thu Jun 27 2019 GFS has been very consistent with its heat wave development into the weekend. This will likely result in heat headlines for at least a portion of the area. Upper ridge will build in behind the departing convection Friday evening and heights build in behind across the central/northern CONUS. Mid level warming should preclude convective development through Saturday night. There is a small chance of any convection that develops into northern MN Saturday night working south into central MN late. We maintained those small chance PoPs for now. On Saturday, temperatures should peak out in the 90s across the area with heat indices around 100 F. Temperatures in the mid/upper 90s and dewpoints in the lower 70s will produce lower 100's heat indices to the southwest under the deeper southerly flow and thermal ridge. Temepratures may be tempered somewhat Sunday with the possibility of more clouds and depending on timing, the front is progged to work into the area into the afternoon. This may limit heat indices somewhat, but dewpoint pooling along the front may produce similar heat conditions, especially over the southern half of the CWA. Severe potential can be expected with the front as it works southeast over the area. The front is progged to stall near/along the MN/IA border early in the weak as the upper flow becomes flatter/more zonal across the northern states. We will need to monitor convective trends with the front in the area. Heavy rain/flood threat could be on the increase along with periodic bouts of severe weather. Overall summer is full swing with above normal temperatures expected to continue this forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 542 AM CDT Thu Jun 27 2019 All sites to start out as VFR but will be looking for organized convection to spread across central-southern MN today from W to E, and potentially continuing through western WI late this afternoon into this evening. IFR conditions, mainly due to visibility, likely with the initial round of convection. Question becomes: will there be a second round this evening? Many convection models agree this to be the case but will need to see how the initial round works the environment. At this point, have used TEMPO for the initial round and PROB30 for the second round as confidence is less. In addition, the initial round may contain much stronger winds than currently advertised so will need to see how this develops and amend as needed. Hail may also occur. KMSP...Will look for convection to move across the field early afternoon with IFR conditions likely. A second round is possible within and towards the end of the evening push but that timing is highly variable at this point. /OUTLOOK FOR KMSP/ Fri...VFR. Winds E 5 kts. Sat...VFR. Winds SE 5-10G15 kts. Sun...VFR. Chc TSRA late. SSW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...DWE AVIATION...JPC
Hazardous weather outlook, Jun 27, 3:59 AM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 359 AM CDT Thu Jun 27 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 280900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 359 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move west to east across much of the area today, mainly this morning through early afternoon. Some storms may be severe with damaging winds and large hail. In addition, some storms may produce heavy rain which could lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The first heat wave of the summer will begin to arrive Friday and peak this weekend. Highs in the 90s and lows in the 70s are likely, especially Saturday and Sunday. Heat indices may exceed 100 this weekend. Those who are active outdoors will be at risk for heat related illness Friday through Sunday. Thunderstorms will again be possible later in the weekend into next week with the higher chances coming Sunday night and Monday. The severe weather risk is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed today.
In the hours before
Special weather statement, Jun 27, 6:12 AM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 612 AM CDT Thu Jun 27 2019 MNZ054-064-271200- Yellow Medicine-Lac Qui Parle- 612 AM CDT Thu Jun 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE AND WESTERN YELLOW MEDICINE COUNTIES THROUGH 7 AM CDT... At 611 AM CDT, a strong thunderstorm was located near Lake Cochrane Rec Area, or near Clear Lake, moving northeast at 50 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Canby, Madison, Dawson, Clarkfield, Porter, Boyd, Marietta, Cerro Gordo, Providence, Spring Creek, Nassau and Burr. This includes the following highways... U.S. Highway 212 between mile markers 1 and 28. U.S. Highway 75 between mile markers 95 and 116. U.S. Highway 59 between mile markers 87 and 100. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. A Severe Thunderstorm Watch remains in effect until 100 PM CDT for west central Minnesota. LAT...LON 4510 9645 4507 9596 4463 9568 4463 9645 TIME...MOT...LOC 1111Z 241DEG 45KT 4473 9653 JPC
Special weather statement, Jun 27, 7:13 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
713 AM CDT Thu Jun 27 2019
MNZ056-064-065-073-271300-
Chippewa-Yellow Medicine-Renville-Redwood-
713 AM CDT Thu Jun 27 2019
...A LINE OF STORMS WILL AFFECT EASTERN CHIPPEWA...CENTRAL
REDWOOD... EASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE
COUNTIES THROUGH 800 AM CDT...
At 712 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clarkfield to 9 miles east of
Marshall. Movement was east at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Montevideo, Redwood Falls, Granite Falls, Clara City, Renville,
Clarkfield, Wabasso, Sacred Heart, Wood Lake, Maynard, Hanley Falls
and Echo.
This includes the following highways...
U.S. Highway 212 between mile markers 35 and 68.
U.S. Highway 59 between mile markers 99 and 104.
U.S. Highway 71 between mile markers 63 and 75.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central, southwestern and west central Minnesota.
LAT...LON 4489 9584 4489 9575 4494 9574 4514 9531
4499 9525 4490 9525 4489 9521 4437 9500
4428 9560 4462 9561 4463 9574
TIME...MOT...LOC 1212Z 256DEG 28KT 4486 9577 4442 9559
JPCSpecial weather statement, Jun 27, 7:58 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
758 AM CDT Thu Jun 27 2019
MNZ057-058-065-271330-
Kandiyohi-Renville-Meeker-
758 AM CDT Thu Jun 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER...RENVILLE
AND SOUTHERN KANDIYOHI COUNTIES...
At 757 AM CDT, a strong thunderstorm was located near Olivia, or 13
miles north of Redwood Falls, moving northeast at 55 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Olivia, Renville, Fairfax, Hector, Bird Island, Franklin, Prinsburg,
Cosmos, Morton, Danube, Lake Lillian and Blomkest.
This includes the following highways...
U.S. Highway 212 between mile markers 61 and 94.
U.S. Highway 71 between mile markers 82 and 114.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4490 9529 4489 9526 4491 9525 4515 9464
4446 9463 4445 9472 4450 9488 4452 9488
4453 9495 4457 9509 4467 9525 4466 9529
4488 9533
TIME...MOT...LOC 1257Z 233DEG 47KT 4472 9501
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:12 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 48 min |
| Jun 27, 6:22 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 38 min |
| Jun 27, 7:13 AM CDT | Special Weather Statement | MPX | Redwood | 47 min |
| Jun 27, 7:49 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Martin, Redwood, Watonwan | 41 min |
| Jun 27, 7:58 AM CDT | Special Weather Statement | MPX | Renville | 32 min |
| Jun 27, 8:31 AM CDT | Special Weather Statement | MPX | Douglas, Todd | 44 min |
| Jun 27, 8:38 AM CDT | Special Weather Statement | MPX | Blue Earth | 52 min |
| Jun 27, 8:53 AM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley, Wright | 52 min |
| Jun 27, 8:56 AM CDT | Special Weather Statement | MPX | Benton, Morrison, Todd | 64 min |
| Jun 27, 9:11 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Waseca | 34 min |
| Jun 27, 9:23 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott | 52 min |
| Jun 27, 9:27 AM CDT | Severe Thunderstorm Warning | MPX | Stearns, Wright | 33 min |
| Jun 27, 9:43 AM CDT | Special Weather Statement | MPX | Rice, Steele | 32 min |
| Jun 27, 9:57 AM CDT | Special Weather Statement | MPX | Anoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne | 48 min |
| Jun 27, 10:05 AM CDT | Special Weather Statement | MPX | Chisago, Goodhue, Washington | 55 min |
| Jun 27, 10:14 AM CDT | Special Weather Statement | MPX | Steele | 31 min |
| Jun 27, 11:26 AM CDT | Special Weather Statement | MPX | Freeborn | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.